Alert archive / Missouri / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 5, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jan 17, 1996, 11:14 PM CST for Jasper County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 17, 1996, 11:14 PM CST (05:14 UTC)
- Expired
- Jan 18, 1996, 12:00 AM CST
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Jasper County, MO
The radar
The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 17, 11:40 PM CST | Hail 0.75 | Joplin, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 448 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS1 KSGF 180517 RRA SVRSGF MOC097-180600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1114 PM CST WED JAN 17 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL MIDNIGHT CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST MISSOURI ...JASPER COUNTY AT 1115 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTH OF JOPLIN MOVING NORTH-NORTHEAST AT 40 MPH. THIS STORM WILL AFFECT THE TOWNS OF FIDELITY AND CARTHAGE UNTIL 1140 PM AND AVILLA AND JASPER BETWEEN 1140 PM AND MIDNIGHT. HAIL TO THE SIZE OF QUARTERS ALONG WITH WINDS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 2:09 PM CST, 9 hours 5 minutes earlier.
Area forecast discussion, Jan 17, 2:09 PM CST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 210 PM CST THU JAN 17 1996 PROB WITH FCST WILL BE WHETHER SVR WX OCCURS TONIGHT. SELS RECENTLY UPGRADED OUTLOOK TO INCLUDE ALL BUT SE KS COUNTIES IN MOD RISK AREA. DYNAMICS CERTAINLY LOOK TO BE IN PLACE FOR SVR DEVELOPMENT TONIGHT. LATEST SFC ANALYSIS SHOWG STG SFC LOW SITUATED OVER W KS. STG S WINDS OUT AHEAD OF THIS PROMPTED HIGH WIND ADVISORIES FOR S MO THIS AFT. DP WERE IN THE LOW TO MID 50S ACROSS THE FCST AREA WITH SFC BASED LI'S DROPPING INTO THE 0 TO -2 CATEGORY. SAT BEGINNING TO SHOW DRY SLOT INTO LOW OUT IN KS WITH COMMA HEAD DEVELOPING. DRY LINE WAS LOCATED ACROSS CNTRL KS AND KICT BEGINNING TO SHOW ECHO DEVELOPMENT IN THIS REGION ATTM. THESE THUNDERSTORMS SHOULD CONTINUE TO ADVANCE EASTWARD THIS EVENING AHEAD OF THIS DRY LINE AND AS IT ENCOUNTERS THE MORE UNSTABLE AIR MASS AND THE UPPER LEVEL JET ENTERS S MO...THUNDERSTORMS MAY BECOME SVR. THE MAIN SVR WX THREAT WILL BE WITH DAMAGING WINDS. MODELS SEEM PRETTY CONSISTENT WITH TIMING AND PLACEMENT OF LOW AND MOVE IT THROUGH THE AREA BY MORNING. POLAR FRONT MOVES IN QUICKLY BEHIND WITH STG SURGE OF COLD AIR. MAY BRIEFLY TURN OVER TO SNOW BUT NOT MUCH IN THE WAY OF ANY ACCUM EXPECTED AS SPEED OF SYS WILL LIMIT AMTS. TEMPS SHOULD FALL DURG THE DAY THU WITH COLD AIR PUSHING THRU ALL DAY. HIGHS SHOULD BE REACHED DURG THE MORN WITH BITTER COLD WIND CHILLS EXPECTED DURG THE DAY. .STL...SAW YOUR WORK ZONES AND WOULD HIGHLY RECOMMEND CHANGING THE GROUPING IN THE LAKE OF THE OZARKS AREA TO AT LEAST INCLUDE THUNDER TONIGHT AS SELS HAS THIS AREA IN A MOD RISK. SGF QB 035/035 000/022 010 05+5- JLN QB 035/035 001/023 012 05+5- LINDENBERG
In the hours before
Special weather statement, Jan 17, 8:37 PM CST, 2 hours 37 minutes before
MOZ068>071-079>082-089>092-094>097-102>105-180740-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
837 PM CST WED JAN 17 1996
...A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI UNTIL 200 AM THURSDAY MORNING...
THE TORNADO WATCH INCLUDES THE CITIES OF BRANSON...CAMDENTON...
CASSVILLE...HOUSTON...LEBANON...ROLLA...SPRINGFIELD...AND WEST PLAINS.
A STRONG COLD FRONT WAS PUSHING THROUGH THE WATCH AREA AND WILL PRODUCE
THUNDERSTORMS...POSSIBLY SEVERE...PRODUCING DAMAGING WIND AND HAIL.
AS THE FRONT PUSHES ACROSS SOUTHWEST MISSOURI...PEOPLE SHOULD STAY
TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR UPDATES AND POSSIBLE WARNINGS.
IF THREATENING WEATHER APPROACHES BE PREPARED TO TAKE COVER.
LEE
fBL RW.
180318 BHM LCL Y. ALL HGTS AGL TOPS. TIL 10Z
SCT-BKN 70 ..10Z-17Z CIGS 1...AREAS VSBYS 3...AFT 17Z
S 10-20 VSBYS 3-d`WWUSt
dVSBYS BLO 3TRW+ vWUUS
oWUUS
I6WWUSL
RL`WWUS
b16WWUST
\7WWUS
}06WWUS>
qI`WWUS:
_[WWUS
lF6WWUS
8gWUUS
+ WNDS G45.Special weather statement, Jan 17, 8:37 PM CST, 2 hours 37 minutes before
MOZ068>071-079>082-089>092-094>097-102>105-180740-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
837 PM CST WED JAN 17 1996
...A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI UNTIL 200 AM THURSDAY MORNING...
THE TORNADO WATCH INCLUDES THE CITIES OF BRANSON...CAMDENTON...
CASSVILLE...HOUSTON...LEBANON...ROLLA...SPRINGFIELD...AND WEST PLAINS.
A STRONG COLD FRONT WAS PUSHING THROUGH THE WATCH AREA AND WILL PRODUCE
THUNDERSTORMS...POSSIBLY SEVERE...PRODUCING DAMAGING WIND AND HAIL.
AS THE FRONT PUSHES ACROSS SOUTHWEST MISSOURI...PEOPLE SHOULD STAY
TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR UPDATES AND POSSIBLE WARNINGS.
IF THREATENING WEATHER APPROACHES BE PREPARED TO TAKE COVER.
LEE
fBL RW.
180318 BHM LCL Y. ALL HGTS AGL TOPS. TIL 10Z
SCT-BKN 70 ..10Z-17Z CIGS 1...AREAS VSBYS 3...AFT 17Z
S 10-20 VSBYS 3-d`WWUSt
dVSBYS BLO 3TRW+ vWUUS
oWUUS
I6WWUSL
RL`WWUS
b16WWUST
\7WWUS
}06WWUS>
qI`WWUS:
_[WWUS
lF6WWUS
8gWUUS
+ WNDS G45.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 7:32 PM CST | Severe Thunderstorm Warning | SGF | McDonald, Newton | 43 min |
| Jan 17, 10:24 PM CST | Severe Thunderstorm Warning | SGF | Christian, Webster | 36 min |
| Jan 17, 10:42 PM CST | Severe Thunderstorm Warning | SGF | McDonald | 38 min |
| Jan 17, 10:42 PM CST | Severe Thunderstorm Warning | SGF | Newton | 48 min |
| Jan 18, 2:00 AM CST | Severe Thunderstorm Warning | SGF | Christian, Greene | 30 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.